Wildfire, Stanley
- When
- July 24, 1:25 PM CST to 5:30 PM CST
- Where
- Stanley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.412, -100.736 (the zone’s center; the record gives no point)
A wildfire was started 15 miles northwest of Fort Pierre by a combine. The fire consumed about 307 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A wildfire was started 15 miles northwest of Fort Pierre by a combine. The fire consumed about 307 acres. Gusty northerly winds of 20 to 25 mph and low relative humidity of 9 to 13 percent were big factors in the fire spread.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 24, 1:00 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 200 PM CDT Sat Jul 24 2021 .DISCUSSION... Issued at 151 PM CDT Sat Jul 24 2021 Sfc high pressure will build in to the region tonight, with relatively pleasant temperatures expected...ie, lows in the 50s north and 60s south. Return flow begins in earnest on Sunday. LLM quickly returns north with sfc dewpoints heading back into the 60s during the day. WAA on the backside of departing high will likely provide enough lift for isolated thunderstorms Sunday afternoon through Sunday night. Latest CAMS suggest afternoon thunderstorms are possible over central SD, then more LLJ action develops over northeast SD, west central MN overnight. Given moderate amounts of instability and remaining moderate deep layer shear, isolated severe storms look possible Sunday afternoon/evening. Inverted V soundings suggest that wind is the main threat Sunday afternoon and evening. Monday looks similar to Sunday but with perhaps a bit more support for some thunderstorms over the far northeast CWA as a mid level wave approaches the area. For Tuesday through Thursday hot mid-level ridge builds north over the region with H5 heights eclipsing 594 decameters over much of the forecast area. An accompanying hot elevated mixed layer will overspread the region which should provide for decent capping, H7 temps greater than +12C. To some degree this is represented in the model MLCIN progs. Toward the end of the week, heights fall again as energy digs toward the northeast CONUS. This allows for cooler temperatures aloft, along with increased wind shear over at least the eastern CWA. Convection chances will be on the increase at that time, but confidence in coverage/timing is low that far into the future. Temperatures overall will be above normal for the entire 1-7 day period. However, Tuesday through Wednesday will be especially hot. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1222 PM CDT Sat Jul 24 2021 Terminals KABR,KATY,KPIR,KMBG VFR skies/vsbys are expected through tonight. Although smoke aloft may mix down and provide for some MVFR vsbys at times through Sunday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && DISCUSSION...TDK AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 427 AM CDT Sat Jul 24 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 427 AM CDT Sat Jul 24 2021 /327 AM MDT Sat Jul 24 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Elevated fire danger is expected across the area today, given minimum RH values in the 15 to 25 percent range and northwesterly gusts of generally 15 to 25 mph, the strongest of which being across northern South Dakota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to potentially severe storms will be possible Sunday afternoon into Sunday evening, mainly over east central South Dakota. Hail and damaging winds will be the primary threats. Excessive heat is becoming increasingly likely Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
953 AM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM TSTM WND GST 6 SSE VEBLEN 45.78N 97.23W
07/24/2021 M70 MPH MARSHALL SD MESONET
MONSON CREEK WEATHER STATION.
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1101 AM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND DMG 3 W WHEATON 45.80N 96.55W
07/24/2021 TRAVERSE MN TRAINED SPOTTER
TREE LIMBS UP TO 4 INCHES DIAMETER BROKEN.
MORE MINOR DAMAGE LEADING INTO WHEATON. TIME
ESTIMATED BASED ON RADAR.
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1111 AM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM TSTM WND DMG BRITTON 45.79N 97.75W
07/23/2021 MARSHALL SD PUBLIC
BRANCHES BROKEN, AT LEAST ONE TREE TOPPLED.
TIME ESTIMATED.
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1149 AM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM TSTM WND DMG 6 ENE PEEVER 45.59N 96.84W
07/23/2021 ROBERTS SD TRAINED SPOTTER
MINOR DAMAGE BUT A FEW LIMBS UP TO 5 INCHES
DIAMETER BROKEN.
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1212 PM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG 1 SW SISSETON 45.65N 97.07W
07/24/2021 ROBERTS SD PUBLIC
APPLE TREE KNOCKED OVER. RELAYED THROUGH
SOCIAL MEDIA. TIME ESTIMATED.
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
158 PM CDT SAT JUL 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 3 NW LONG LAKE 45.89N 99.26W
07/23/2021 MCPHERSON SD PUBLIC
ROOF PEELED OFF OUT BUILDING.
&&
MCThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972556.